Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Tucson, AZ

July 13, 2008Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 13, 2008, 4:48 PM MST for Cochise County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 4:48 PM MST (23:48 UTC)
Expired
Jul 13, 2008, 6:45 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 132348
FFWTWC
AZC003-140145-
/O.NEW.KTWC.FF.W.0022.080713T2348Z-080714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 645 PM MST

* AT 442 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 15
  MILES SOUTHEAST OF SIERRA VISTA...NEAR PALOMINAS...MOVING NORTHEAST
  AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHARLESTON AND JUNCTION OF HIGHWAYS 80 AND 90.

THIS THUNDERSTORM IS QUITE STRONG AND A SEVERE THUNDERSTORM WARNING 
IS IN EFFECT FOR THIS SAME AREA UNTIL 545 PM MST. RAINFALL RUNOFF 
WILL QUICKLY FILL INTO WASHES...ROADWAY DIPS AND OTHER LOW LYING 
AREAS. FLASH FLOODING IS LIKELY NEAR THIS STORM.


LAT...LON 3169 11034 3157 10997 3134 11000 3134 11044

$$
2 follow-up statements
000 
WGUS75 KTWC 140015
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST SUN JUL 13 2008

AZC003-140145-
/O.CON.KTWC.FF.W.0022.000000T0000Z-080714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
515 PM MST SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 506 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING VERY HEAVY RAINFALL ACROSS PORTIONS OF SOUTHWEST COCHISE 
COUNTY. A WEATHER SPOTTER IN FORT HUACHUCA REPORTED A HALF INCH OF 
RAIN HAD FALLEN IN ONLY 5 MINUTES. IN ADDITION...A WEATHER SPOTTER 
IN HEREFORD REPORTED 0.51 INCHES IN 20 MINUTES. THE HEAVIEST 
RAINFALL HAS FALLEN NEAR HIGHWAY 92 BETWEEN SIERRA VISTA AND 
PALOMINAS. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3169 11034 3157 10997 3134 11000 3134 11044

$$
000 
WGUS75 KTWC 140139
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
639 PM MST SUN JUL 13 2008

AZC003-140146-
/O.EXP.KTWC.FF.W.0022.000000T0000Z-080714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
639 PM MST SUN JUL 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR SOUTHWESTERN
COCHISE COUNTY...


THE STORM THAT PRODUCED VERY HEAVY RAIN IN SIERRA VISTA...HUACHUCA 
CITY...HEREFORD AND PALOMINAS HAS HAD AMPLE TIME TO DRAIN INTO 
WASHES AND OTHER LOW LYING AREAS AND THE THREAT OF FLASH FLOODING 
HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED 
TO EXPIRE AT 645 PM MST.

HOWEVER...A SEVERE THUNDERSTORM IN SOUTH CENTRAL COCHISE COUNTY WILL 
PRODUCING VERY HEAVY RAIN WHICH WILL LIKELY AFFECT WHITEWATER DRAW. 
A TRAINED WEATHER SPOTTER REPORTED 1.00 INCH OF RAIN HAS FALLEN WITH 
THIS STORM IN 40 MINUTES.


LAT...LON 3169 11034 3157 10997 3134 11000 3134 11044

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:00 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN JUL 13 2008

.SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST
ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING
UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST
NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT
AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE
SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN.
COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER
TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE
STARTING TO SEE ANY SUN.

WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE
DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH
THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE
COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS
THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE
SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG
ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER.

WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN
TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE.
IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A
FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE
BY MIDNIGHT.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS
WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME
HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:09 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 12, 5:48 PM MSTFlash Flood WarningTWCCochise117 min
Jul 12, 6:45 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 12, 7:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 13, 7:49 AM MSTFlash Flood WarningTWCSanta Cruz116 min
Jul 13, 8:01 AM MSTAreal Flood WarningTWCPima6 hr
Jul 13, 11:55 AM MSTAreal Flood AdvisoryTWCPinal110 min
Jul 13, 12:29 PM MSTFlash Flood WarningTWCPinal2 hr
Jul 13, 1:21 PM MSTAreal Flood WarningTWCPima12 hr
Jul 13, 2:25 PM MSTAreal Flood AdvisoryTWCPinal4 hr
Jul 13, 3:12 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Jul 13, 3:24 PM MSTFlash Flood WarningTWCCochise111 min
Jul 13, 4:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 13, 4:46 PM MSTSevere Thunderstorm WarningTWCCochise59 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.